Clonazepam Overdose (Klonopin)

Clonazepam
Addiction
Substance Abuse

Anti-seizure and panic attack medicines like Klonopin have helped millions cope with their conditions for years. However, some people continuously abuse Klonopin/Clonazepam. That said, a lethal dose of clonazepam can mean life or death for most people. Sadly, it's one of the causes of drug overdose deaths.

Today, we take a look at Klonopin overdose and how it can impact your life. We'll also tackle later on how Transcend Recovery Community can help in the prevention, rehabilitation, and treatment of Klonopin overdose. Read on to find out more.

What is Clonazepam (Klonopin)?

Clonazepam, commonly sold under the brand name Klonopin, is a prescription anxiety disorder treatment that belongs to the benzodiazepine drug class. It mainly treats panic attack disorders, panic attacks, and seizures.

Klonopin works by enhancing the effects of a neurotransmitter called gamma-aminobutyric acid (GABA) in the brain, which helps to reduce anxiety and prevent seizures.

Clonazepam may also cause side effects, such as drowsiness, dizziness, and impaired coordination, so it is crucial to avoid driving or operating machinery until you know how it affects you.

Lethal Dose of Clonazepam

a woman about to drink a number of clonazepam pill which might overdose her

The lethal dose of Clonazepam can vary widely depending on various factors:

  • age
  • weight
  • health condition
  • an individual's built-up drug tolerance

Its lethal dose is much higher than the recommended therapeutic dose. However, taking large amounts of Clonazepam other than to treat panic disorders can cause serious health problems, including:

  • respiratory depression
  • coma
  • and even death.

If you suspect that you or someone else has overdosed on Clonazepam, seek immediate medical attention or call emergency services (such as 911 in the US). However, outpatient drug rehab can help people with Klonopin addiction to the prescription drug.

Signs of Clonazepam & Klonopin Overdose

An overdose of Clonazepam or Klonopin can cause a range of symptoms that can vary in severity depending on the amount of the drug ingested and the individual's tolerance to it. Some Klonopin overdose symptoms may include:

  • Extreme drowsiness
  • Confusion or impaired cognitive function
  • Slurred speech
  • Difficulty breathing or respiratory depression
  • Low blood pressure
  • Extreme sedation
  • Weakness and muscle fatigue
  • Loss of consciousness or coma
  • Seizures

Klonopin addiction is an extremely dangerous and serious matter. As overdose deaths involving benzodiazepines increase, this controlled substance must be used with precaution. People who have suffered severe Klonopin overdose symptoms or are engaged in Klonopin addiction must undergo rehabilitation right away to avoid a potentially fatal overdose.

People taking benzodiazepines must ensure that they are under proper supervision by licensed medical professionals to avoid potential drug abuse. Meanwhile, individuals who are currently rehabilitating or have a medical history of substance abuse regardless of their mental health disorder may benefit from attending sober living residences to help them cope with unpleasant withdrawal symptoms and to strengthen their addiction treatment.

Clonazepam Overdose Treatment

The treatment for Clonazepam or Klonopin overdose depends on the severity of symptoms and may include the following:

  • Emergency medical attention: If someone has attempted to overdose on Clonazepam or Klonopin, you must get immediate medical attention or call emergency services (such as 911 in the US) and receive prompt treatment.
  • Stomach pumping: Health responders, in some cases, may perform gastric lavage or stomach pumping to remove the remaining Clonazepam or Klonopin from the stomach.
  • Activated charcoal: Activated charcoal helps absorb any remaining Clonazepam or Klonopin in the stomach and prevents it from being absorbed into the bloodstream.
  • Supportive care: Individuals who have overdosed on Clonazepam or Klonopin may require supportive care, such as oxygen therapy, fluids, and monitoring of vital signs.
  • Medications: In some cases, healthcare providers may administer drugs such as flumazenil to counteract the effects of Clonazepam or Klonopin.
  • Psychiatric treatment: Overdose on Clonazepam or Klonopin may indicate a bigger problem, and individuals may benefit from psychiatric evaluation and treatment to address the underlying issues.

It is necessary to seek prompt medical attention if you suspect an overdose of Clonazepam or Klonopin, as an overdose can be life-threatening. For people who have substance abuse issues or have excessive Klonopin use, part of their treatment options may involve residential treatment.

Luckily, many rehabilitation programs and centers offer gender-specific living spaces such as men's and women's sober living, and many other types of residential arrangements to help people with anxiety disorders and rehabs with other drugs get better.

Treatments for Clonazepam Abuse

  • Behavioral therapies: Behavioral therapies, such as cognitive-behavioral therapy (CBT) and motivational interviewing, can help individuals identify the underlying causes of their Clonazepam abuse, develop coping skills to manage triggers, and develop strategies to maintain abstinence.
  • Medications: Physicians may prescribe medications, such as antidepressants, anticonvulsants, and antipsychotics, for co-occurring mental health disorders, such as depression or anxiety, contributing to Clonazepam abuse.
  • Support groups: Support groups such as Narcotics Anonymous (NA) can provide individuals with peer support, encouragement, and accountability during rehabilitation.
  • Detoxification: Clonazepam abuse can cause physical dependence, and detoxification may be necessary to manage withdrawal symptoms. Only medical specialists can supervise and conduct detoxification.
  • Inpatient or outpatient treatment: Inpatient or outpatient treatment programs can provide individuals with a structured environment, intensive therapy, and support to overcome Clonazepam abuse.
  • Integrated treatment: Integrated treatment programs offer a comprehensive approach to treatment by addressing both the addiction and any co-occurring mental health disorders.

Transcend Recovery Community offers a wide array of services to help people abusing Klonopin/Clonazepam drugs to get proper support and treatment for their condition. Contact us today and talk to our Rehabilitation Specialist to find out how we can help you with your addiction problem.

Transcend Recovery Community

Transcend Recovery Community family of sober living homes provides a safe place for those undergoing mental health and addiction treatment to live with like-minded peers. Our community-based approach to sober living (similarly to a halfway house) facilitates an open and welcoming environment, where members, staff and team can provide support and encouragement on the path to a sober and healthy life. Transcend's Los Angeles sober living homes are located in some of the most iconic areas of the city, filled with luxurious and upscale amenities, providing plenty to do for those in our transitional housing community.

Latest Post

Browse Articles

A Drunk VS an Alcoholic

Cocaine Overdose | Signs, Symptoms & Treatment